Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 2, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jan 23, 2002, 1:45 PM CST for Atoka County, Coal County, Oklahoma. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 23, 2002, 1:45 PM CST (19:45 UTC)
- Expired
- Jan 23, 2002, 2:15 PM CST
- In force
- 30 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Atoka County, OK, Coal County, OK
The radar
The Norman radar (KTLX), 137 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 2:08 PM CST | Hail 0.88 | Lehigh, OK | Hail was reported near Highway 75. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2740 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 231945
SVROKC
OKC005-029-232015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
144 PM CST WED JAN 23 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATOKA COUNTY IN SOUTHEAST OKLAHOMA
SOUTHEAST COAL COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 215 PM CST
* AT 144 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 12
MILES SOUTHWEST OF LEHIGH...MOVING NORTHEAST AT 60 MPH.
* LOCATIONS IN THE WARNING INCLUDE ATOKA...CHOCKIE...COALGATE...
LEHIGH...PHILLIPS...STRINGTOWN AND WARDVILLE
HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.
LAT...LON 3444 9639 3421 9640 3449 9589 3468 9590
3469 9613
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 9:43 AM CST, 4 hours 2 minutes earlier.
Area forecast discussion, Jan 23, 9:43 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 943 AM CST WED JAN 23 2002 AN UPDATED FORECAST WILL BE ISSUED SHORTLY TO INCLUDE HIGHER AND MUCH MORE WIDESPREAD SHOWER AND THUNDERSTORM CHANCES. WITH SHOWERS AND STORMS ALREADY DEVELOPING IN OUR SOUTHWEST CORNER... AND ALL SHORT-TERM MODELS INDICATING SUFFICIENT MOISTURE... LIFT... AND INSTABILITY... HAVE OPTED TO INCLUDE CHANCE POPS FOR ABOUT THE SOUTHEAST 2/3 OF THE FORECAST AREA. HAVE ALSO RAISED POPS TO 60 PERCENT ACROSS THE SOUTH-CENTRAL AND SOUTHEAST. OTHERWISE... THE ONLY INTENTIONAL CHANGES WERE TO UPDATE THE POSITION OF THE WIND SHIFT ASSOCIATED WITH THE COLD FRONT THAT IS NOW ABOUT HALFWAY ACROSS OUR AREA... AND TO REMOVE THE MENTION OF FOG. FURTHER UPDATES WILL LIKELY BE NEEDED TO DEAL WITH CONTINUING TEMPORAL WORDING... AND PERHAPS SOME FINE-TUNING OF THE PRECIPITATION DESCRIPTIONS. FCSTID = 23 = CMS .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Jan 23, 12:11 PM CST, 1 hour 34 minutes before
OKZ004>048-050>052-TXZ083>090-232000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1211 PM CST WED JAN 23 2002 ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS PARTS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THE SEVERE STORMS WILL BE POSSIBLE MAINLY ALONG AND SOUTHEAST OF INTERSTATE 44. A COLD FRONT WILL CONTINUE TO ADVANCE SOUTHEAST ACROSS THE AREA THIS AFTERNOON. WARM... MOIST AIR AHEAD OF THE FRONT WILL CONTRIBUTE TO UNUSUALLY STRONG INSTABILITY FOR JANUARY. LOW FREEZING LEVELS WILL ALSO INCREASE THE RISK OF HAIL. HOWEVER... ONLY A VERY FEW OF THE STORMS THIS AFTERNOON ARE EXPECTED TO PRODUCE HAIL LARGER THAN THREE FOURTHS OF AN INCH IN DIAMETER. THERE IS A SOMEWHAT HIGHER RISK OF SEVERE STORMS IN SOUTHEAST OKLAHOMA THIS AFTERNOON INTO THIS EVENING... MAINLY EAST OF ATOKA AND DURANT. CMS
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 12:20 PM CST | Severe Thunderstorm Warning | OUN | Comanche, Grady | 40 min |
| Jan 23, 2:15 PM CST | Severe Thunderstorm Warning | OUN | Atoka | 45 min |
| Jan 23, 4:21 PM CST | Severe Thunderstorm Warning | OUN | Johnston, Marshall | 24 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.